Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Rational self-affine tiles

Authors: Wolfgang Steiner and Jörg M. Thuswaldner
Journal: Trans. Amer. Math. Soc. 367 (2015), 7863-7894
MSC (2010): Primary 52C22, 11A63, 28A80
Published electronically: March 13, 2015
MathSciNet review: 3391902
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An integral self-affine tile is the solution of a set equation $ \mathbf {A} \mathcal {T} = \bigcup _{d \in \mathcal {D}} (\mathcal {T} + d)$, where $ \mathbf {A}$ is an $ n \times n$ integer matrix and $ \mathcal {D}$ is a finite subset of $ \mathbb{Z}^n$. In the recent decades, these objects and the induced tilings have been studied systematically. We extend this theory to matrices $ \mathbf {A} \in \mathbb{Q}^{n \times n}$. We define rational self-affine tiles as compact subsets of the open subring $ \mathbb{R}^n\times \prod _\mathfrak{p} K_\mathfrak{p}$ of the adèle ring $ \mathbb{A}_K$, where the factors of the (finite) product are certain $ \mathfrak{p}$-adic completions of a number field $ K$ that is defined in terms of the characteristic polynomial of  $ \mathbf {A}$. Employing methods from classical algebraic number theory, Fourier analysis in number fields, and results on zero sets of transfer operators, we establish a general tiling theorem for these tiles.

We also associate a second kind of tile with a rational matrix. These tiles are defined as the intersection of a (translation of a) rational self-affine tile with $ \mathbb{R}^n \times \prod _\mathfrak{p} \{0\} \simeq \mathbb{R}^n$. Although these intersection tiles have a complicated structure and are no longer self-affine, we are able to prove a tiling theorem for these tiles as well. For particular choices of the digit set $ \mathcal {D}$, intersection tiles are instances of tiles defined in terms of shift radix systems and canonical number systems. This enables us to gain new results for tilings associated with numeration systems.

References [Enhancements On Off] (What's this?)

  • [ABB$^+$05] S. Akiyama, T. Borbély, H. Brunotte, A. Pethő, and J. M. Thuswaldner, Generalized radix representations and dynamical systems. I, Acta Math. Hungar. 108 (2005), no. 3, 207-238. MR 2162561 (2006i:37023),
  • [ABBS08] Shigeki Akiyama, Guy Barat, Valérie Berthé, and Anne Siegel, Boundary of central tiles associated with Pisot beta-numeration and purely periodic expansions, Monatsh. Math. 155 (2008), no. 3-4, 377-419. MR 2461585 (2010d:11084),
  • [AFS08] Shigeki Akiyama, Christiane Frougny, and Jacques Sakarovitch, Powers of rationals modulo 1 and rational base number systems, Israel J. Math. 168 (2008), 53-91. MR 2448050 (2009h:11124),
  • [Aki02] Shigeki Akiyama, On the boundary of self affine tilings generated by Pisot numbers, J. Math. Soc. Japan 54 (2002), no. 2, 283-308. MR 1883519 (2002k:11132),
  • [And00] D. D. Anderson, GCD domains, Gauss' lemma, and contents of polynomials, Non-Noetherian commutative ring theory, Math. Appl., vol. 520, Kluwer Acad. Publ., Dordrecht, 2000, pp. 1-31. MR 1858155 (2002g:13039)
  • [AS07] Shigeki Akiyama and Klaus Scheicher, Symmetric shift radix systems and finite expansions, Math. Pannon. 18 (2007), no. 1, 101-124. MR 2321960 (2008d:11080)
  • [AT04] Shigeki Akiyama and Jörg M. Thuswaldner, A survey on topological properties of tiles related to number systems, Geom. Dedicata 109 (2004), 89-105. MR 2113188 (2005h:37035),
  • [BK06] Marcy Barge and Jaroslaw Kwapisz, Geometric theory of unimodular Pisot substitutions, Amer. J. Math. 128 (2006), no. 5, 1219-1282. MR 2262174 (2007m:37039)
  • [BS05] Valérie Berthé and Anne Siegel, Tilings associated with beta-numeration and substitutions, Integers 5 (2005), no. 3, A2, 46. MR 2191748 (2006i:37039)
  • [BSS$^+$11] Valérie Berthé, Anne Siegel, Wolfgang Steiner, Paul Surer, and Jörg M. Thuswaldner, Fractal tiles associated with shift radix systems, Adv. Math. 226 (2011), no. 1, 139-175. MR 2735753 (2012d:11160),
  • [BW01] C. Bandt and Y. Wang, Disk-like self-affine tiles in $ \mathbb{R}^2$, Discrete Comput. Geom. 26 (2001), no. 4, 591-601. MR 1863811 (2002h:52028),
  • [Cas67] J. W. S. Cassels, Global fields, Algebraic Number Theory (Proc. Instructional Conf., Brighton, 1965), Thompson, Washington, D.C., 1967, pp. 42-84. MR 0222054 (36 #5106)
  • [CCR96] D. Cerveau, J.-P. Conze, and A. Raugi, Ensembles invariants pour un opérateur de transfert dans $ {\bf R}^d$, Bol. Soc. Brasil. Mat. (N.S.) 27 (1996), no. 2, 161-186 (French, with English and French summaries). MR 1418931 (98m:28044),
  • [DKV00] P. Duvall, J. Keesling, and A. Vince, The Hausdorff dimension of the boundary of a self-similar tile, J. London Math. Soc. (2) 61 (2000), no. 3, 748-760. MR 1766102 (2001f:52045),
  • [GH94] Karlheinz Gröchenig and Andrew Haas, Self-similar lattice tilings, J. Fourier Anal. Appl. 1 (1994), no. 2, 131-170. MR 1348740 (96j:52037),
  • [GHR99] Karlheinz Gröchenig, Andrew Haas, and Albert Raugi, Self-affine tilings with several tiles. I, Appl. Comput. Harmon. Anal. 7 (1999), no. 2, 211-238. MR 1711015 (2001c:52027),
  • [Hen88] Peter Henrici, Applied and computational complex analysis. Vol. 1, Wiley Classics Library, John Wiley & Sons Inc., New York, 1988. Power series--integration--conformal mapping--location of zeros; Reprint of the 1974 original; A Wiley-Interscience Publication. MR 1008928 (90d:30002)
  • [HR63] Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. I: Structure of topological groups. Integration theory, group representations, Die Grundlehren der mathematischen Wissenschaften, Bd. 115, Academic Press, Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1963. MR 0156915 (28 #158)
  • [HR70] Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. II: Structure and analysis for compact groups. Analysis on locally compact Abelian groups, Die Grundlehren der mathematischen Wissenschaften, Band 152, Springer-Verlag, New York-Berlin, 1970. MR 0262773 (41 #7378)
  • [Hut81] John E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), no. 5, 713-747. MR 625600 (82h:49026),
  • [IR06] Shunji Ito and H. Rao, Atomic surfaces, tilings and coincidence. I. Irreducible case, Israel J. Math. 153 (2006), 129-155. MR 2254640 (2007i:37032),
  • [Ken92] Richard Kenyon, Self-replicating tilings, Symbolic dynamics and its applications (New Haven, CT, 1991) Contemp. Math., vol. 135, Amer. Math. Soc., Providence, RI, 1992, pp. 239-263. MR 1185093 (94a:52043),
  • [KL00] Ibrahim Kirat and Ka-Sing Lau, On the connectedness of self-affine tiles, J. London Math. Soc. (2) 62 (2000), no. 1, 291-304. MR 1772188 (2001i:52027),
  • [KLSW99] Richard Kenyon, Jie Li, Robert S. Strichartz, and Yang Wang, Geometry of self-affine tiles. II, Indiana Univ. Math. J. 48 (1999), no. 1, 25-42. MR 1718744 (2000k:52018)
  • [KS10] Richard Kenyon and Boris Solomyak, On the characterization of expansion maps for self-affine tilings, Discrete Comput. Geom. 43 (2010), no. 3, 577-593. MR 2587839 (2011e:52029),
  • [KS12] Charlene Kalle and Wolfgang Steiner, Beta-expansions, natural extensions and multiple tilings associated with Pisot units, Trans. Amer. Math. Soc. 364 (2012), no. 5, 2281-2318. MR 2888207,
  • [KV98] Richard Kenyon and Anatoly Vershik, Arithmetic construction of sofic partitions of hyperbolic toral automorphisms, Ergodic Theory Dynam. Systems 18 (1998), no. 2, 357-372. MR 1619562 (99g:58092),
  • [LL07] King-Shun Leung and Ka-Sing Lau, Disklikeness of planar self-affine tiles, Trans. Amer. Math. Soc. 359 (2007), no. 7, 3337-3355. MR 2299458 (2008k:52046),
  • [LLR13] Chun-Kit Lai, Ka-Sing Lau, and Hui Rao, Spectral structure of digit sets of self-similar tiles on $ {\mathbb{R}}^1$, Trans. Amer. Math. Soc. 365 (2013), no. 7, 3831-3850. MR 3042605,
  • [LR03] Ka-Sing Lau and Hui Rao, On one-dimensional self-similar tilings and $ pq$-tiles, Trans. Amer. Math. Soc. 355 (2003), no. 4, 1401-1414 (electronic). MR 1946397 (2003k:11033),
  • [LW96a] Jeffrey C. Lagarias and Yang Wang, Integral self-affine tiles in $ \mathbf {R}^n$. I. Standard and nonstandard digit sets, J. London Math. Soc. (2) 54 (1996), no. 1, 161-179. MR 1395075 (97f:52031),
  • [LW96b] Jeffrey C. Lagarias and Yang Wang, Self-affine tiles in $ {\bf R}^n$, Adv. Math. 121 (1996), no. 1, 21-49. MR 1399601 (97d:52034),
  • [LW96c] Jeffrey C. Lagarias and Yang Wang, Tiling the line with translates of one tile, Invent. Math. 124 (1996), no. 1-3, 341-365. MR 1369421 (96i:05040),
  • [LW97] Jeffrey C. Lagarias and Yang Wang, Integral self-affine tiles in $ {\bf R}^n$. II. Lattice tilings, J. Fourier Anal. Appl. 3 (1997), no. 1, 83-102. MR 1428817 (98b:52026),
  • [LW03] Jeffrey C. Lagarias and Yang Wang, Substitution Delone sets, Discrete Comput. Geom. 29 (2003), no. 2, 175-209. MR 1957227 (2004a:52039),
  • [Mah68] K. Mahler, An unsolved problem on the powers of $ 3/2$, J. Austral. Math. Soc. 8 (1968), 313-321. MR 0227109 (37 #2694)
  • [Neu99] Jürgen Neukirch, Algebraic number theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 322, Springer-Verlag, Berlin, 1999. Translated from the 1992 German original and with a note by Norbert Schappacher; With a foreword by G. Harder. MR 1697859 (2000m:11104)
  • [Odl78] A. M. Odlyzko, Nonnegative digit sets in positional number systems, Proc. London Math. Soc. (3) 37 (1978), no. 2, 213-229. MR 507604 (80m:10004),
  • [OW91] Andrew M. Odlyzko and Herbert S. Wilf, Functional iteration and the Josephus problem, Glasgow Math. J. 33 (1991), no. 2, 235-240. MR 1108748 (92g:05006),
  • [Prü32] H. Prüfer, Untersuchungen über Teilbarkeitseigenschaften in Körpern, J. Reine Angew. Math. 168 (1932), 1-36.
  • [Sch18] I. Schur, Über Potenzreihen, die im Innern des Einheitskreises beschränkt sind. II, J. Reine Angew. Math. 148 (1918), 122-145.
  • [Sie03] Anne Siegel, Représentation des systèmes dynamiques substitutifs non unimodulaires, Ergodic Theory Dynam. Systems 23 (2003), no. 4, 1247-1273 (French, with English and French summaries). MR 1997975 (2004f:37012),
  • [SW99] Robert S. Strichartz and Yang Wang, Geometry of self-affine tiles. I, Indiana Univ. Math. J. 48 (1999), no. 1, 1-23. MR 1722192 (2000k:52017)
  • [Tat67] J. T. Tate, Fourier analysis in number fields, and Hecke's zeta-functions, Algebraic Number Theory (Proc. Instructional Conf., Brighton, 1965), Thompson, Washington, D.C., 1967, pp. 305-347. MR 0217026 (36 #121)
  • [Thu89] W. P. Thurston, Groups, tilings and finite state automata, AMS Colloquium lectures, 1989.
  • [Vij40] T. Vijayaraghavan, On the fractional parts of the powers of a number. I, J. London Math. Soc. 15 (1940), 159-160. MR 0002326 (2,33e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 52C22, 11A63, 28A80

Retrieve articles in all journals with MSC (2010): 52C22, 11A63, 28A80

Additional Information

Wolfgang Steiner
Affiliation: LIAFA, CNRS UMR 7089, Université Paris Diderot – Paris 7, Case 7014, 75205 Paris Cedex 13, France

Jörg M. Thuswaldner
Affiliation: Chair of Mathematics and Statistics, University of Leoben, A-8700 Leoben, Austria

Keywords: Self-affine tile, tiling, shift radix system
Received by editor(s): February 19, 2012
Received by editor(s) in revised form: August 14, 2013
Published electronically: March 13, 2015
Additional Notes: This research was supported by the Austrian Science Foundation (FWF), project S9610, which is part of the national research network FWF–S96 “Analytic combinatorics and probabilistic number theory”, and by the Amadée grant FR 16/2010 – PHC Amadeus 2011 “From fractals to numeration”.
Dedicated: Dedicated to Professor Shigeki Akiyama on the occasion of his $50^{th}$ birthday
Article copyright: © Copyright 2015 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society